Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 21, 2017, 11:28 PM EDT for Aiken County, Lexington County, Orangeburg County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2017, 11:28 PM EDT (03:28 UTC)
- Expired
- Mar 22, 2017, 12:00 AM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Lexington County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 8:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
870
WUUS52 KCAE 220328
SVRCAE
SCC003-063-075-220400-
/O.NEW.KCAE.SV.W.0023.170322T0328Z-170322T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1128 PM EDT TUE MAR 21 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
South central Lexington County in central South Carolina...
Central Aiken County in central South Carolina...
West central Orangeburg County in central South Carolina...
* Until midnight EDT
* At 1128 PM EDT, severe thunderstorms were located along a line
extending from 9 miles north of Aiken to near Savannah River Site,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wagener, Pelion, Salley, Perry and Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3332 8163 3366 8169 3380 8120 3354 8123
3348 8134 3349 8138 3339 8150
TIME...MOT...LOC 0328Z 246DEG 42KT 3367 8169 3331 8164
HAIL...<.75IN
WIND...60MPH
$$
awp1 follow-up statement
405
WWUS52 KCAE 220351
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1151 PM EDT TUE MAR 21 2017
SCC003-063-075-220401-
/O.EXP.KCAE.SV.W.0023.000000T0000Z-170322T0400Z/
Lexington SC-Aiken SC-Orangeburg SC-
1151 PM EDT TUE MAR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEXINGTON...
CENTRAL AIKEN AND WEST CENTRAL ORANGEBURG COUNTIES WILL EXPIRE AT
MIDNIGHT EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM EDT for
central South Carolina.
LAT...LON 3332 8163 3366 8169 3380 8120 3354 8123
3348 8134 3349 8138 3339 8150
TIME...MOT...LOC 0351Z 246DEG 42KT 3377 8142 3341 8137
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:23 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Mar 21, 7:23 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Columbia SC 723 PM EDT Tue Mar 21 2017 .SYNOPSIS... A cold front approaching from the north will slowly cross the forecast area overnight. Numerous showers and thunderstorms are expected head of the front. Very warm temperatures this afternoon will be followed by cooler temperatures behind the front. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Regional radars currently showing strong thunderstorms in the upstate of both SC and GA this evening. This activity has been relatively stationary, with a the storms having difficulty pushing eastward into a capping inversion currently over central portions of SC. This inversion will weaken as the evening progresses, and the activity is expected to eventually begin tracking eastward. This will be in advance of a MCS that is moving into eastern TN this evening, and this MCS is expected to rapidly push eastward across northern GA and into northern/central SC, and eastern GS by midnight. As this MCS catches up with the current convection across the upstate, expect to see the entire complex push east/southeastward through much of the cwa. This continues to be supported by the latest hrrr guidance. The main threats will be damaging winds, large hail, and even some heavy rainfall in the slower moving, possible training, storms. The high-resolution models have trended slower with the timing. The latest HRRR is still indicating some isolated to scattered convection possible between 8 pm and 11 pm, the the most widespread shower and thunderstorm coverage by midnight. The more intense convection shifts east of the area by 200 am, with mainly some stratiform rainfall in its wake. The front should shift south of the area after 400 am. There may be lingering showers in the area. Followed the guidance consensus for the temperature forecast overnight. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... The cold front will be moving south of the area Wednesday morning with high pressure centered over the western Great Lakes region building in behind it. Clouds are expected to linger, but precipitation should be south of the area so have lowered pops. Highs on Wednesday are forecast in the middle 60s to lower 70s. The center of high pressure will move into the Delmarva region on Thursday and ridge into the forecast area from the northeast. Models have trended drier with pops on Thursday. Extensive cloud cover should result in temperatures well below normal on Thursday, but confidence low regarding exactly how low temperatures will be given model differences. && .LONG TERM /FRIDAY THROUGH TUESDAY/... An upper ridge will be centered over the southeastern US on Friday and will push off the coast on Saturday as an upper trough over the Plains lifts northeastward. Surface high pressure will be off the coast on Friday and will continue to ridge into the area from the northeast with dry weather expected. Temperatures will rebound on Friday back into the middle 60s to lower 70s under the influence of the ridge. A low pressure system over the southern Plains will shift northeastward toward the southern Great Lakes region on Saturday and bring a front into the area on Sunday. The frontal boundary will linger in the area on Monday and remain near the area on Tuesday. Temperatures over the weekend and into Tuesday above normal. && .AVIATION /00Z TUESDAY THROUGH SUNDAY/... VFR conditions will continue for the next couple hours, but then MVFR ceilings are likely as strong thunderstorms move into the area. There will also be periods of IFR conditions in heavy rain, but too difficult to time. Storms could develop over KAGS and KDNL as early as 01Z. Upstream convection is expected to move over CAE and CUB around 02Z, and then OGB. Timing is based on HRRR, but these storms have so far been moving very slowly, and arrival could actually be later. Strong heating ahead of the front and very cold air aloft support the potential for damaging wind and large hail with any thunderstorms. There should be a diminished threat of severe weather after 05Z because of previous convection and nocturnal cooling. The front should shift south of the area after 09Z, and skies should clear by 22/21Z. Winds will generally be 5 to 10 kts with gusts up to 20 kts, SW then veering NW, and the NE behind the front. EXTENDED AVIATION OUTLOOK...There may be restrictions mainly in the early morning hours during the outlook period associated with a moist onshore flow. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 21, 8:41 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 841 PM EDT Tue Mar 21 2017 GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-230045- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken- Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 841 PM EDT Tue Mar 21 2017 ...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. SCZ015-016-230045- Lancaster-Chesterfield- 841 PM EDT Tue Mar 21 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Thunderstorms tonight could possibly contain strong winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Mar 21, 10:21 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND DMG 5 S PROSPERITY 34.14N 81.54W
03/21/2017 NEWBERRY SC PUBLIC
SC HIGHWAY PATROL REPORTED TREES DOWN ON BIG
CREEK ROAD IN PROSPERITY, SC.
&&
CJRLocal storm report, Mar 21, 10:24 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1024 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 5 WNW LEXINGTON 34.02N 81.30W
03/21/2017 LEXINGTON SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN AT THE
INTERSECTION OF BEECHCREEK ROAD AND WISE
FERRY ROAD. MULTIPLE TREES DOWN THROUGHOUT
LEXINGTON COUNTY.
&&
CJRLocal storm report, Mar 21, 11:01 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1101 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM TSTM WND GST 7 WNW EASTOVER 33.92N 80.81W
03/21/2017 M58 MPH RICHLAND SC OTHER FEDERAL
MCENTIRE JANG STATION NEAR EASTOVER REPORTED
A WIND GUST OF 58 MPH.
&&
LCV`Local storm report, Mar 21, 11:12 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1112 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 4 N LEXINGTON 34.04N 81.22W
03/21/2017 M60 MPH LEXINGTON SC MESONET
RICHLAND COUNTY MESONET SITE AT THE LAKE
MURRAY DAM REPORTED A WIND GUST TO 60 MPH. .
&&
LCV`Local storm report, Mar 21, 11:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1113 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM TSTM WND DMG THOMSON 33.47N 82.50W
03/21/2017 MCDUFFIE GA PUBLIC
2 TREES FELL IN YARD.
&&
NWS COLUMBIA SC
IRIS SYSTEMSpecial weather statement, Mar 21, 11:22 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
1122 PM EDT TUE MAR 21 2017
SCZ035>037-041-220345-
Orangeburg-Barnwell-Calhoun-Bamberg-
1122 PM EDT TUE MAR 21 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CALHOUN...EASTERN
BARNWELL...BAMBERG AND ORANGEBURG COUNTIES...
At 1121 PM EDT, a strong thunderstorm was located 7 miles northeast
of Bamberg, moving southeast at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Orangeburg, Bamberg, Denmark, Brookdale, St. Matthews, Branchville,
Bowman, North, Ehrhardt, Springfield, Neeses, and Cordova.
A severe thunderstorm watch remains in effect until 200 AM EDT for
central South Carolina.
LAT...LON 3312 8119 3312 8125 3342 8124 3350 8136
3377 8085 3326 8042 3328 8048 3329 8049
3333 8049 3333 8051 3313 8089 3309 8088
3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 0321Z 320DEG 31KT 3336 8092
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:14 PM EDT | Special Weather Statement | CAE | McCormick | 31 min |
| Mar 21, 8:58 PM EDT | Special Weather Statement | CAE | Edgefield, Fairfield, McCormick, Newberry, Saluda | 47 min |
| Mar 21, 9:01 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 44 min |
| Mar 21, 9:30 PM EDT | Special Weather Statement | CAE | Aiken | 45 min |
| Mar 21, 9:36 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 39 min |
| Mar 21, 10:04 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lexington, Richland | 41 min |
| Mar 21, 10:05 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 40 min |
| Mar 21, 10:08 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 37 min |
| Mar 21, 10:31 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Edgefield, Lexington, Orangeburg | 59 min |
| Mar 21, 10:34 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 41 min |
| Mar 21, 10:45 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 45 min |
| Mar 21, 10:51 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Sumter | 39 min |
| Mar 21, 10:58 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Orangeburg, Sumter | 47 min |
| Mar 21, 11:15 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 45 min |
| Mar 21, 11:22 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 23 min |
| Mar 22, 12:11 AM EDT | Special Weather Statement | CAE | Bamberg, Clarendon, Orangeburg | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.